Missouri, 2015

Flash Flood and Damaging Wind in Missouri, May 15 to 16, 2015

May 15 to 16, 2015 · NWS EAX · 2 events in 2 counties and zones

A line of storms moved through the region during the afternoon hours. The line was mostly non-severe but there was an isolated report of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A line of storms moved through the region during the afternoon hours. The line was mostly non-severe but there was an isolated report of damaging winds. The storms also produced isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 15, 11:43 AM CST, 23 minutes earlier.

Area forecast discussion, May 15, 11:43 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 PM CDT Fri May 15 2015

.DISCUSSION...
Issued at 329 AM CDT FRI MAY 15 2015

Main story heading into today will be renewed chances for convection
later this afternoon and above average temperatures as daytime highs
warm into the upper 70s and lower 80s. Early morning water vapor
imagery showing lead shortwave moving out of northern New Mexico this
morning...which is feeding convection across the Texas panhandle and
western Oklahoma. This feature will continue lifting northeast towards
our area today with models showing shwrs/storms working into our area
shortly after the noon hr. With plenty of instability to work with
/MLCAPE values in excess of 2000 J/kg/...convection should have
little to no problem developing as forcing from aforementioned wave
approaches. In terms of severe wx threats...today/s activity should
remain below severe limits as main upper wind core associated with
western U.S. storm system remains well away from our area. Latest
output from high-resolution model suite shows activity remaining
fairly scattered. As such...have capped pops in the high chc category
for this afternoon/s activity. Lingering activity to push northeast
of the forecast area by 3z with largely dry conditions expected
through the remainder of the overnight hrs. Overnight lows tonight
will range in the lower to middle 60s.

Fcst becomes more interesting on Saturday when large western U.S
storm system ejects east from the central Rockies. As this
occurs...overall trough orientation to become negative with time
with with lwr Missouri Vly remaining in the cross-hairs for large
scale forced ascent. Models in recent days had been showing
developing convection along a Pacific front across the central
Plains Saturday afternoon...with convection eventually reaching our
western zones by early evening. This morning/s runs however now delay
its arrival until the overnight period which should mean activity
will be moving into more a more stabilized environment due to time
of day. As a result...overall severe threat looks less and less
likely when Pacific frontal activity finally reaches our doorstep
late Saturday night/early Sunday. Cannot rule out a few stronger
storms across the far west...but overall threat looks less
impressive than in previous days.

Front to move through the area early Sunday with rain chances
gradually coming to an end from west to east during the early morning
hrs. Despite its passage...little cool down expected on Sunday as
cooler airmass will be delayed until secondary fropa Sunday
night/early Monday. Look for highs in the lower 80s Sunday afternoon.

Dry weather to start the workweek as high pressure builds south from
the northern Plains. Temps will be noticeably cooler on Monday as
highs only climb into the middle to upper 60s. Similar conditions are
expected on Tuesday before rain chances begin to increase towards
Wednesday as the next storm system bares down on across the central
U.S. Overall severe chances with this system appear low as all
appreciable instability is forecast to remain south of the CWA per
latest guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1231 PM CDT FRI MAY 15 2015

With the unsettled pattern that the region finds itself currently
locked into comes TS chances this afternoon at all four terminals.
Have focused the timing through about 20Z for IXD, and 22Z to 23Z
for the other three terminals with respect to a TEMPO indicating
direct TS impacts to the terminals. VCTS mention will prevail
through this evening, with storm threats diminishing after sunset.
That said, however, given the aforementioned unsettled atmosphere,
AMD(s) may be necessary through Saturday to account for a
rogue/pop-up TS tonight through the end of this TAF period,
particularly as midday Saturday approaches. Southerly winds will
be gusty within and around storms and some may become strong to
possibly severe.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...32
AVIATION...lg
Hazardous weather outlook, May 15, 5:10 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
610 AM CDT FRI MAY 15 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
610 AM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING THROUGH THE
 AFTERNOON INTO THE EARLY EVENING HOURS. HOWEVER...NO SEVERE WEATHER
 IS EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 SEVERE STORMS ARE POSSIBLE AREA-WIDE LATE SATURDAY AFTERNOON THROUGH SATURDAY
 NIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 15, 11:42 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT FRI MAY 15 2015

KSZ103>105-MOZ020-021-028>030-037-038-043-151830-
BUCHANAN MO-CASS MO-CLAY MO-CLINTON MO-JACKSON MO-JOHNSON
KS-LAFAYETTE MO-LEAVENWORTH KS-PLATTE MO-RAY MO-WYANDOTTE KS-
1242 PM CDT FRI MAY 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND WYANDOTTE AND LEAVENWORTH COUNTIES IN
NORTHEAST KANSAS...AND SOUTHWESTERN CLINTON AND SOUTHEASTERN BUCHANAN
COUNTIES IN NORTHWEST MISSOURI...AND SOUTHWESTERN RAY...PLATTE...
NORTHWESTERN LAFAYETTE...JACKSON...CLAY AND NORTHWESTERN CASS
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 130 PM CDT...

AT 1238 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PLATTE CITY TO LAKE TAPAWINGO...AND MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GLADSTONE...SUGAR CREEK...INDEPENDENCE...BLUE SPRINGS...CLAYCOMO...
  COURTNEY...GRAIN VALLEY...LIBERTY...SMITHVILLE...BUCKNER...
  KEARNEY...GOWER...EXCELSIOR SPRINGS...PLATTSBURG...FERRELVIEW...
  LAKE TAPAWINGO...PLEASANT VALLEY...CAMDEN POINT...GLENAIRE AND
  EDGERTON.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 27.
  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 35.
  I-35 IN KANSAS BETWEEN MILE MARKERS 215 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 0 TO 83.
  I-29 BETWEEN MILE MARKERS 0 AND 28.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3916 9519 3969 9456 3919 9391 3870 9458
      3872 9461 3874 9461 3874 9464 3906 9520
TIME...MOT...LOC 1741Z 225DEG 23KT 3935 9473 3901 9435

LEIGHTON

The radar

The Pleasant Hill radar (KEAX), 48 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 15, 12:06 PM CST
Where
Clay County, 1.07 mi E of Claycomo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.200, -94.510

Several tree limbs were snapped and a tree was uprooted.

Flash Flood, Howard

When
May 15, 6:27 PM CST to May 16, 12:27 AM CST
Where
Howard County, 0.54 mi E of Fayette to 0.25 mi NNE of Fayette Fld Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.150, -92.690

Water about 6 inches deep was reported on several streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579230, 579229.